Alert archive / Alabama / Red Flag Warnings in 2006

Red Flag Warning 5, NWS Birmingham, AL

October 23, 200625 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 23, 2006, 3:53 AM CDT for 25 counties in Alabama. It took effect at Oct 23, 2006, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2006, 3:53 AM CDT (08:53 UTC)
In effect from
Oct 23, 2006, 11:00 AM CDT
Expired
Oct 23, 2006, 6:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 25 counties

Autauga County, AL, Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 230853
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 AM CDT MON OCT 23 2006

...DRY AND BREEZY CONDITIONS WILL LEAD TO POTENTIALLY HAZARDOUS
BURNING CONDITIONS TODAY...

.MUCH DRIER AIR WILL MOVE INTO CENTRAL ALABAMA TODAY. AFTERNOON
RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 25 TO 30 PERCENT
RANGE WITH WINDS SUSTAINED AT OR ABOVE 10 MPH. WHILE RECENT
RAINFALL HAS HELPED EASE THE DRY CONDITIONS...CRITICAL KBDI VALUES
ARE STILL BEING MET ACROSS EAST CENTRAL AND PARTS OF SOUTH CENTRAL
ALABAMA.

ALZ017>021-026>029-033-035>038-040>050-232300-
/O.UPG.KBMX.FW.A.0001.061023T1700Z-061024T0000Z/
/O.NEW.KBMX.FW.W.0005.061023T1600Z-061023T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-PERRY-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-
LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
353 AM CDT MON OCT 23 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 22, 11:56 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 22, 11:56 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT SUN OCT 22 2006

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...SATELLITE IMAGERY STILL SHOWS SOME COLD STRATO-CU
CLOUDS ACROSS PORTIONS OF THE FORECAST AREA. THEY HAVE BEEN SLOW TO
ERODE...ESPECIALLY IN THE NORTHEAST. WILL ADJUST OVERNIGHT CLOUD
COVER UP JUST A BIT.

ALSO TWEAKED OVERNIGHT LOW TEMPERATURES BASED ON CURRENT OBSERVATIONS
AND LATEST LAPS GUIDANCE. MANY LOCATIONS ARE FIVE PLUS DEGREES
COLDER AT 00Z THAN 24 HOURS AGO. DEW POINTS ARE GENERALLY IN THE
UPPER 40S TO NEAR 50 ACROSS THE AREA AND EXPECT THOSE TO DECLINE
THROUGH THE NIGHT DUE TO COLD AIR ADVECTION.

LOOKING TO TOMORROW NIGHT...THE COLDEST NIGHT POST FRONTAL.  HAVE
ISSUED A FREEZE WATCH FOR MUCH OF NORTH CENTRAL AND EAST CENTRAL
ALABAMA. PLEASE SEE THE BHMNPWBMX AND THE HAZARDOUS WEATHER
OUTLOOK FOR ADDITIONAL DETAILS.

80

&&

.AVIATION...DISCUSSION FOR 06Z TAFS.

HIGH PRESSURE WILL PROVIDE CLEAR SKIES THROUGH THE NEXT 24 HOURS.
ONLY ISSUE IS WINDS...WHICH MAY BECOME GUSTY BETWEEN 1700 AND 2200
UTC.

/61/

&&

.FIRE WEATHER...
NORTHWEST FLOW WILL BRING IN 25 TO 30 DEGREE DEWPOINTS FOR MONDAY.
THIS WILL ALLOW FOR AFTERNOON HUMIDITIES ON MONDAY TO FALL INTO THE
25 TO 30 PERCENT RANGE. NORTHERLY WINDS ARE FORECAST BE AT OR ABOVE
10 MPH WITH KBDI OF 500 OR HIGHER ACROSS THE EAST AND PARTS OF SOUTH
CENTRAL ALABAMA. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MONDAY
AFTERNOON DUE TO THESE EXPECTED CONDITIONS. SEE BHMFWFBMX AND
BHMRFWBMX FOR MORE INFORMATION.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH MONDAY AFTERNOON FOR ALL OF EAST CENTRAL
AND PARTS OF SOUTH CENTRAL ALABAMA.

.FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
MUCH OF NORTH AND EAST CENTRAL ALABAMA.

&&
Hazardous weather outlook, Oct 22, 7:03 PM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT SUN OCT 22 2006

ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
703 PM CDT SUN OCT 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY...THE COMBINATION OF LOW AFTERNOON RELATIVE HUMIDITIES...DRY
GROUND CONDITIONS...AND WINDS AROUND 10 MPH WILL PROMOTE
POTENTIALLY HAZARDOUS BURNING CONDITIONS. A FIRE WEATHER WATCH IS IN
EFFECT FOR MONDAY AFTERNOON.

LOW TEMPERATURES ARE FORECAST TO DIP BELOW FREEZING ACROSS MANY
AREAS OF NORTH CENTRAL ALABAMA EARLY TUESDAY MORNING.  THE FREEZING
CONDITIONS WILL OCCUR IN THE NORMALLY COLDER PROTECTED VALLEY
LOCATIONS OF NORTH AND EAST CENTRAL ALABAMA...BUT GENERALLY WILL
NOT AFFECT THE LARGER CITIES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:42 PM CDTFreeze WatchBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 11 more18 hr
Oct 23, 4:42 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Oct 23, 1:29 PM CDTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 12 more15 hr
Oct 23, 1:29 PM CDTFreeze WarningBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 15 more15 hr

Nearby

Red Flag Warnings in Alabama, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.